An Alternate Proof to Derek Robinson’s 1968 Local Characterization Theorem on T-Groups

  • Matthew F. RaglandEmail author
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 277)


Define \(\mathcal {T}\) to be the class of groups in which normality is a transitive relation. Define \({\mathscr {C}}_p\) to be the class of finite groups G for which each subgroup of a Sylow p-subgroup of G is normal in the corresponding Sylow normalizer. In [5] Robinson proved that a finite group satisfies \({\mathscr {C}}_p\) for all primes p if and only if it is a finite solvable \(\mathcal {T}\)-group. Here a new proof of this classic and influential result is presented.


Solvable Group T-Group Supersolvable Group Sylow Subgroup 



Derek Robinson’s 1968 paper [5] on T-groups is the first mathematical article that the author read as a Ph.D. student under Professor James (Jim) Clark Beidleman’s guidance. The author fondly remembers working through details of the paper and meeting regularly with Dr. Beidleman who used the result in his work often. He once suggested that the author’s alternate proof presented here (arrived at many years after working through the original proof) be published. Sadly, Dr. Beidleman passed away recently [4]; this article is dedicated to his memory.


  1. 1.
    Ballester-Bolinches, A., Esteban-Romero, R.: Sylow permutable subnormal subgroups of finite groups. J. Algebra 251, 727–738 (2002)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Doerk, K.: Minimal nicht überauflösbare, endliche Gruppen. Math. Z. 91, 198–205 (1966)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Gaschütz, W.: Gruppen, in denen das Normalteilersein transitiv ist. J. Reine Angew. Math. 198, 87–92 (1957)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Ragland, M.: James C. Beidleman (1937-2017). Adv. Group Theory Appl. 4, 1–2 (2018)Google Scholar
  5. 5.
    Robinson, D.J.S.: A note on finite groups in which normality is transitive. Proc. Amer. Math. Soc. 19, 933–937 (1968)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Robinson, D.J.S.: A course in the theory of groups. In: Graduate Texts in Mathematics, 2nd edn., vol. 80. Springer-Verlag, New York (1996)Google Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Auburn University at MontgomeryMontgomeryUSA

Personalised recommendations